Alert archive / Ohio / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 47, NWS Wilmington, OH

May 20, 2018Butler County, Warren County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at May 20, 2018, 6:29 PM EDT for Butler County, Warren County, Ohio. It was in force for 31 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 20, 2018, 6:29 PM EDT (22:29 UTC)
Expired
May 20, 2018, 7:00 PM EDT
In force
31 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Butler County, OH, Warren County, OH

The radar

The Cincinnati radar (KILN), 41 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 20, 6:30 PM EDTTSTM WND DMG3 Sw Morrow, OHNUMEROUS LARGE TREES SNAPPED. PHOTOS VERIFIED FROM SOCIAL MEDIA. TIME REPORTED BY HOMEOWNER WHO WITNESSED DAMAGE AS IT OCCURRED.
May 20, 6:41 PM EDTTSTM WND DMG3 N Mason, OHA TREE WAS DOWNED ONTO A CAR IN THE 5400 BLOCK OF BREWER ROAD. TIME ESTIMATED BY RADAR.
May 20, 6:46 PM EDTTSTM WND DMG5 Sw Lebanon, OHA COUPLE OF TREES DOWNED, ONE ON AMBLESIDE DRIVE NEAR US 42 AND ANOTHER ON SR 741 NEAR BETHANY ROAD. TIME ESTIMATED BY RADAR.
May 20, 6:46 PM EDTNON-TSTM WND DMG5 Sw Lebanon, OHA COUPLE OF TREES DOWNED, ONE ON AMBLESIDE DRIVE NEAR US 42 AND ANOTHER ON SR 741 NEAR BETHANY ROAD. TIME ESTIMATED BY RADAR.
May 20, 6:58 PM EDTTSTM WND DMGMaineville, OHTREES DOWNED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.5 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2018-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 103 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2018-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
103 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
846 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

582 
WUUS51 KILN 202229
SVRILN
OHC017-165-202300-
/O.NEW.KILN.SV.W.0047.180520T2229Z-180520T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wilmington OH
629 PM EDT SUN MAY 20 2018

The National Weather Service in Wilmington has issued a

* Severe Thunderstorm Warning for...
  Eastern Butler County in southwestern Ohio...
  Central Warren County in southwestern Ohio...

* Until 700 PM EDT.

* At 629 PM EDT, a severe thunderstorm was located over Middletown,
  moving southeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor hail damage to vehicles is possible. Expect wind 
           damage to trees and power lines.

* Locations impacted include...
  Middletown, Mason, Lebanon, Springboro, Monroe, Trenton, Franklin,
  Carlisle, South Middletown, West Chester, Morrow, Kings Island,
  Olde West Chester, Four Bridges, Hunter, Wetherington, South
  Lebanon, Maineville, State Route 123 at State Route 132 and Hughes.

This includes the following Interstates...
 I-71 in Ohio between mile markers 21 and 39.
 I-75 in Ohio between mile markers 19 and 38.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3951 8450 3959 8435 3942 8399 3931 8406
      3930 8442
TIME...MOT...LOC 2229Z 307DEG 27KT 3948 8435 

HAIL...1.00IN
WIND...60MPH
 
$$

Novak
1 follow-up statement
449 
WWUS51 KILN 202246
SVSILN

Severe Weather Statement
National Weather Service Wilmington OH
646 PM EDT SUN MAY 20 2018

OHC017-202256-
/O.CAN.KILN.SV.W.0047.000000T0000Z-180520T2300Z/
Butler OH-
646 PM EDT SUN MAY 20 2018

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN BUTLER COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3946 8434 3953 8422 3942 8399 3931 8406
      3930 8435
TIME...MOT...LOC 2246Z 307DEG 27KT 3940 8422 

$$

OHC165-202300-
/O.CON.KILN.SV.W.0047.000000T0000Z-180520T2300Z/
Warren OH-
646 PM EDT SUN MAY 20 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR CENTRAL WARREN COUNTY...

At 646 PM EDT, a severe thunderstorm was located over Lebanon, moving
southeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vehicles is possible. Expect wind 
         damage to trees and power lines.

Locations impacted include...
Mason, Lebanon, Springboro, Monroe, Morrow, Kings Island, Hunter,
Four Bridges, South Lebanon, Maineville, Oregonia, State Route 123 at
State Route 132, Hageman, State Route 63 at State Route 741, Fort
Ancient, Kings Mills, Middleboro, Pekin, Socialville and Landen.

This includes the following Interstates...
 I-71 in Ohio between mile markers 21 and 39.
 I-75 in Ohio between mile markers 29 and 31.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3946 8434 3953 8422 3942 8399 3931 8406
      3930 8435
TIME...MOT...LOC 2246Z 307DEG 27KT 3940 8422 

HAIL...1.00IN
WIND...60MPH
 
$$

Novak

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 4:14 PM EDT, 2 hours 15 minutes earlier.

Area forecast discussion, May 20, 4:14 PM EDT, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
414 PM EDT Sun May 20 2018

.SYNOPSIS...
An east-west front extending across the region will lift north
on Monday as low pressure moves across the lower Great Lakes. As
the low progresses east, a trailing cold front will cross the
area late Monday night into Tuesday. High pressure will build in
behind this front.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Weak boundary continues to bisect the forecast area. Dew points
are pooled along this which also corresponds with the cumulus
field. Forcing is quite weak, but there remain indications that
some convection could develop late this afternoon and continue
into evening. DCAPE has been increasing, so if storms can form,
then there will be the potential for strong to damaging wind
gusts through the remaining daylight hours.

Additional elevated showers and thunderstorms may develop
generally along the I-70 corridor in the overnight hours. MOS
seems to have a reasonable handle on lows.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
Boundary will lift north on Monday as low pressure moves towards
the lower tip of Lake Michigan. Scattered to numerous showers
and thunderstorms will occur with this boundary. Some convection
will remain possible in the warm sector with better coverage
late in the day into the evening along a pre-frontal trough.
There is quite a bit of uncertainty in terms of how much
instability will occur in the warm sector as well as the timing
of the pre-frontal trough. A later arrival of the trough will
mean that instability will be starting to wane as stronger-
forced storms move in to the area. Any of the more robust
storms could result in a damaging wind threat during the
afternoon and evening. Showers and some thunderstorms will
remain possible through the remainder of the night.

Generally went a bit above guidance for temperatures.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
Active weather pattern to continue through early next week with
ILN/s FA on the periphery of mid/upper level ridging.

Mid level shortwave to induce a surface wave that tracks through the
area Monday night and Tuesday. This will allow an associated surface
front to drop southeast through the Ohio Valley Tuesday. This will
offer a continued threat for showers and thunderstorms. Warm
temperatures to continue with Tuesdays highs from the upper 70s
northwest to the lower 80s southeast.

Northwest flow aloft to develop with surface high pressure building
into the Great Lakes. A lingering chance for showers/thunderstorms
will persisting the southeast early Wednesday, otherwise expect dry
weather. Expect highs Wednesday in the upper 70s to lower 80s.

The surface high will build southeast with continued dry weather
Thursday. Above normal temperatures with highs from near 80 north to
the lower/middle 80s south.

Southerly low level flow develops on the backside of retreating sfc
high pressure Friday with mid level ridging building into the Ohio
Valley. Temperatures will warm up with highs in the lower and middle
80s.

Mid level flow backs ahead of a developing trof with moisture
increasing Friday night. Will mention chance pops for showers and
thunderstorms Friday night west and across the entire area Saturday.
Warm temperatures to continue with highs Saturday generally in the
middle 80s.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
VFR conditions are expected through at least the first half of
the TAF period outside of any convection. And at this point, the
probability of a storm impacting any of the terminals is too low
to include lower conditions in the forecast. But VC has been
used where appropriate to indicated when the better chance of
precipitation is. After 06Z some mist/fog may develop and
reduce visibilities. In addition, stratus is possible near the
weak boundary remaining across the area. Conditions will improve
to VFR late in the period.

OUTLOOK...Thunderstorms possible through Tuesday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...Haines
AVIATION...
Hazardous weather outlook, May 20, 4:18 PM EDT, 2 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
418 PM EDT Sun May 20 2018

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-210830-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
418 PM EDT Sun May 20 2018

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms remain possible late this afternoon into early this
evening. If storms develop, they could result in strong to damaging
wind gusts.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms Monday afternoon and evening will have the potential to
produce strong to damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 20, 4:54 PM EDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Wilmington OH
454 PM EDT SUN MAY 20 2018

INZ050-059-OHZ060-202145-
Union IN-Wayne IN-Preble OH-
454 PM EDT SUN MAY 20 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WAYNE...
NORTHEASTERN UNION COUNTIES IN EAST CENTRAL INDIANA AND CENTRAL
PREBLE COUNTIES IN WEST CENTRAL OHIO UNTIL 545 PM EDT...

At 454 PM EDT, radar indicated a strong thunderstorm over Richmond,
moving southeast at 25 mph.

STORM HAZARDS INCLUDE...
Winds to 50 mph...
Nickel size hail...

Locations impacted include...
Richmond, Eaton, Camden, New Paris, West Alexandria, Gratis, Spring
Grove, Boston, Richmond Municipal Airport, Oklahoma, West Florence,
Middleboro, Wheatville, Interstate 70 at US Route 127, Muttonville,
Sugar Valley, Lake Lakengren and New Hope.

This includes the following Interstates...
 I-70 in Indiana between mile markers 149 and 156.
 I-70 in Ohio between mile markers 0 and 11.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3992 8490 3980 8448 3959 8448 3976 8500
TIME...MOT...LOC 2054Z 295DEG 22KT 3981 8487

Novak
Special weather statement, May 20, 5:20 PM EDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Wilmington OH
520 PM EDT SUN MAY 20 2018

INZ050-202200-
Wayne IN-
520 PM EDT SUN MAY 20 2018

...A STRONG THUNDERSTORM WILL AFFECT WAYNE COUNTY UNTIL 600 PM EDT...

At 520 PM EDT, radar indicated a strong thunderstorm over Hagerstown,
moving southeast at 30 mph.

STORM HAZARDS INCLUDE...
Winds to 50 mph...
One half inch diameter hail...
Frequent cloud-to-ground lightning...

Locations impacted include...
Richmond, Centerville, Cambridge City, Hagerstown, Fountain City,
Greens Fork, East Germantown, Spring Grove, Economy, Middleboro,
Jacksonburg, Interstate 70 at Exit 145 and Williamsburg.

This includes I-70 in Indiana between mile markers 134 and 153.

Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3987 8522 3987 8520 3998 8518 4000 8510
      3993 8481 3973 8492 3973 8494 3983 8522
TIME...MOT...LOC 2120Z 295DEG 24KT 3992 8516

Novak
Local storm report, May 20, 5:52 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
552 PM EDT SUN MAY 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 PM     HAIL             6 W RICHMOND            39.82N 84.99W
05/20/2018  M0.75 INCH       WAYNE              IN   TRAINED SPOTTER

&&
Local storm report, May 20, 6:08 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
608 PM EDT SUN MAY 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND DMG     4 SW EATON              39.71N 84.69W
05/20/2018                   PREBLE             OH   911 CALL CENTER

            ONE TREE WAS REPORTED DOWN ON WINTERS ROAD, JUST NORTH OF
            ROUTE 732. TIME ESTIMATED BY RADAR.

&&
Special weather statement, May 20, 6:11 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service Wilmington OH
611 PM EDT SUN MAY 20 2018

INZ050-059-OHZ060-070-202300-
Union IN-Wayne IN-Butler OH-Preble OH-
611 PM EDT SUN MAY 20 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WAYNE AND
NORTHEASTERN UNION COUNTIES IN EAST CENTRAL INDIANA...SOUTHERN PREBLE
COUNTY IN WEST CENTRAL OHIO AND NORTHWESTERN BUTLER COUNTIES IN
SOUTHWESTERN OHIO UNTIL 700 PM EDT...

At 611 PM EDT, radar indicated a strong thunderstorm 7 miles
northeast of Liberty, moving southeast at 20 mph.

STORM HAZARDS INCLUDE...
Winds to 50 mph...
Penny size hail...
Frequent cloud-to-ground lightning...
Very heavy rain...

Locations impacted include...
Richmond, Oxford, Camden, Gratis, West College Corner, Darrtown,
College Corner, Somerville, Boston, Richmond Municipal Airport, Witts
Station, Fairhaven, Hueston Woods State Park, Goodwins Corner, West
Florence, Cottage Grove, Clifton, Morning Sun, Kitchel and
Muttonville.

Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3970 8497 3979 8480 3964 8452 3944 8472
TIME...MOT...LOC 2211Z 307DEG 18KT 3970 8483

Novak

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 4:54 PM EDTSpecial Weather StatementILNPreble51 min
May 20, 5:08 PM EDTSevere Thunderstorm WarningILNPreble37 min
May 20, 5:38 PM EDTSevere Thunderstorm WarningILNPreble37 min
May 20, 5:43 PM EDTSevere Thunderstorm WarningILNButler, Montgomery, Preble, Warren47 min
May 20, 6:57 PM EDTSevere Thunderstorm WarningILNBrown, Clermont, Clinton, Hamilton, Warren33 min
May 20, 7:04 PM EDTSpecial Weather StatementILNBrown41 min
May 20, 7:19 PM EDTSpecial Weather StatementILNClermont26 min
May 20, 7:30 PM EDTSpecial Weather StatementILNClermont45 min
May 20, 7:41 PM EDTSpecial Weather StatementILNBrown49 min
May 20, 7:49 PM EDTSevere Thunderstorm WarningILNBrown, Clermont26 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.